Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 27, 1998, 6:25 PM CST for Louisa County, Muscatine County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 1998, 6:25 PM CST (00:25 UTC)
- Expired
- Mar 27, 1998, 7:30 PM CST
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Louisa County, IA, Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS1 KMLI 280026 RRA SVRMLI IAC115-139-280130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 625 PM CST FRI MAR 27 1998 * SEVERE THUNDERSTORM WARNING FOR LOUISA COUNTY - SOUTHEASTERN IOWA MUSCATINE COUNTY - EAST CENTRAL IOWA * UNTIL 730 PM CST * SOME LOCATIONS AFFECTED BY THIS STORM MUSCATINE AROUND 655 PM CST FAIRPORT AROUND 705 PM CST WILDCAT DEN STATE PARK AROUND 710 PM CST MONTPELIER AROUND 715 PM CST STOCKTON AROUND 720 PM CST * AT 629 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 25 MILES SOUTH OF MUSCATINE MOVING NORTHEAST AT 40 MPH. DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:51 PM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Mar 27, 1:51 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD STATIONS TO BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 151 PM CST FRI MAR 27 1998 THE 18Z 1000 METER PROFILER CONTINUES TO SHOW 40 TO 50 KNOT SOUTH TO SOUTHWEST WINDS OVER MO...AR AND OK. THE 300MB PROFILER SHOWS SOME NICE DIVERGENCE OVER EASTERN NE AND WESTERN MO. THE 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHWEST WISCONSIN AND THE AMIN LOW PRESSURE OVER CENTRAL KASNAS. WATCH BOX ISSUED FOR SOUTHERN MO NORTHERN AR IN ASSOCIATION WITH LINE OF THUNDERSTORMS WESTRN MISSOURI. SATELLITE INDICATES SOME SHOWERS TRYING TO DEVELOP OVER SOUTHWEST MISSOURI AND AS THE DAY PROGRESSES THIS SHOULD BE OUR SOURCE REGION FOR RAIN AND THUNDERSTORMS...SOME POSSIBLY CREATING VERY STRONG WINDS. THIS CREATES THE MAIN PROBLEM FOR TONIGHT AND TOMORROW...HOW MUCH RAIN AND WHETHER OR NOT ANY SEVERE WEATHER WILL OCCUR. MOS AND FAN GUIDANCE BOTH AT 90%+ POPS FOR TONIGHT AND THIS SEEMS TO MAKE SENSE. THE SHOWERS DEVELOPING OVER SOUTHWEST MISSOURI SHOULD BECOME A LINE OF STRONG TO SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER CENTRAL MISSOURI AND NORTHERN ARKANSAS BUT SOME SEVERE WEATHER IS POSSIBLE AS FAR NORTH AS I-80. A TON OF PVA AT 500MB MOVES THROUGH THE AREA OVERNIGHT ALONG WITH A 30 VORT MAX. THE BEST LAPSE RATES REMAIN IN MISSOURI HOWEVER A GOOD COLD CORE OF AIR AT 500MB WILL MOVE INTO THE AREA TONIGHT. THE 18Z WIND SPEEDS SLIGHTLY BELOW WIND ADVISORY CRITERIA SO WILL PROBABLY LET IT EXPIRE THIS AFTERNOON. BOTH NGM AND ETA SEEM TO HAVE A DECENT HANDLE ON CURRENT SITUATION SO WILL LOOK FOR RAIN AND THUNDERSTORMS TO SWEEP THROUGH THE AREA...SOME POSSIBLY WITH STRONG WINDS. BOTH MODELS HOLD ON TO SOME LOW LEVEL MOISTURE TOMORROW MORNING SO SOME SHOWERS POSSIBLE EARLY WITH LINGERING LOW AND MID LEVEL CLOUDS. CID 52/80 DBQ 50/80 MLI 55/90 BRL 55/100 WEISSER
In the hours before
Special weather statement, Mar 27, 2:44 PM CST, 3 hours 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-280250- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 244 PM CST FRI MAR 27 1998 ...SEVERE THUNDERSTORM THREAT LOW... A WEAKENING UPPER LEVEL STORM SYSTEM WILL MOVE FROM KANSAS TO THE GREAT LAKES BY SATURDAY MORNING. IT WILL SWING A COLD FRONT IN NORTHWEST IOWA THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS BY MORNING. STRONG SOUTH FLOW /50 KNOTS OR BETTER/ AHEAD OF THE COLD FRONT WILL TRANSPORT MOISTURE INTO ILLINOIS. CLOUDINESS OVER ILLINOIS MOST OF THE DAY IS LIMITING THE INSTABILITY AVAILABLE FOR SEVERE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING HOURS. THERE IS LOT OF SPEED SHEAR THROUGH THE VERTICAL DEPTH OF THE ATMOSPHERE...HOWEVER. RIGHT NOW IS APPEARS THAT IF ANY SEVERE THUNDERSTORMS DO DEVELOP...THEY WILL BE EAST OF A LINE FROM KEOKUK IOWA TO NORTHEAST ILLINOIS. THE TIME FRAME FOR THIS WOULD BE BETWEEN 500 PM AND 900 PM. FURTHER WEST...RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED BY EVENING WITH SOME WIND GUSTS TO 50 MPH POSSIBLE IN THE MORE ACTIVE SHOWERS AND STORMS. THERE IS A SMALL CHANCE THAT SPOTTERS WILL BE ACTIVATED IN WEST CENTRAL ILLINOIS THIS EVENING. HELGESON
Special weather statement, Mar 27, 6:00 PM CST, 25 minutes before
ILZ002-007-009-016>018-280605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 PM CST FRI MAR 27 1998 ...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A PORTION OF NORTHWEST ILLINOIS UNTIL 11PM... A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE FOLLOWING COUNTIES IN NORTHWEST ILLINOIS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU AND PUTNAM. THIS WATCH INCLUDES THE FOLLOWING CITIES...FREEPORT...PRINCETON...GENESEO...KEWANEE...STERLING... AND SAVANNA. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. BERG
Special weather statement, Mar 27, 6:00 PM CST, 25 minutes before
ILZ002-007-009-016>018-280605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 PM CST FRI MAR 27 1998 ...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A PORTION OF NORTHWEST ILLINOIS UNTIL 11PM... A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE FOLLOWING COUNTIES IN NORTHWEST ILLINOIS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU AND PUTNAM. THIS WATCH INCLUDES THE FOLLOWING CITIES...FREEPORT...PRINCETON...GENESEO...KEWANEE...STERLING... AND SAVANNA. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. BERG
Local storm report, Mar 27, 6:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0613 PM 6 N ARGYLE IL 72 MPH WIND GUST
03/27/98 MCDONOUGH
0615 PM MACOMB IL WIND DAMAGE
03/27/98 MCDONOUGH ESTIMATED 65 MPH WIND GUST
DOWNED CAR DEALER SIGN
JDHLocal storm report, Mar 27, 6:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0613 PM 6 N ARGYLE IL 72 MPH WIND GUST
03/27/98 MCDONOUGH
0615 PM MACOMB IL WIND DAMAGE
03/27/98 MCDONOUGH ESTIMATED 65 MPH WIND GUST
DOWNED CAR DEALER SIGN
JDHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:48 PM CST | Severe Thunderstorm Warning | DVN | Cedar, Scott | 47 min |
| Mar 27, 7:16 PM CST | Severe Thunderstorm Warning | DVN | Clinton, Jones | 44 min |
| Mar 27, 7:39 PM CST | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.